Texas, 2015

Flash Flooding in Texas, June 14 to 15, 2015

June 14 to 15, 2015 · NWS MAF · 3 events in 2 counties and zones

A weak low pressure system slowly drifted east into the Great Plains with a trailing upper level disturbance rotating around the backside of the upper low. As the disturbance moved over the region, it brought thunderstorms to West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak low pressure system slowly drifted east into the Great Plains with a trailing upper level disturbance rotating around the backside of the upper low. As the disturbance moved over the region, it brought thunderstorms to West Texas. Instability and shear were weak, but the high moisture content across the area caused flash flooding to develop as a line of storms moved across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 14, 5:21 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 14, 5:21 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT Sun Jun 14 2015

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Short term concerns include potential for TSRA at HOB/PEQ/INK/FST
and have included TEMPO there thru 03Z-04Z to cover current radar
trends of storms slowly advancing e. Otherwise toward 08Z-09Z MVFR
CIGS are expected to develop and have included at all but CNM
until 15Z-16Z. More storms will be possible late Monday PM.

&&

.PREV DISCUSSION... /ISSUED 404 PM CDT Sun Jun 14 2015/

UPDATE...
Sent a quick update for Severe Thunderstorm Watch #300 for
southeast New Mexico and northwest portions of the Permian Basin
through 11pm CDT/10pm MDT tonight.

PREV DISCUSSION... /ISSUED 241 PM CDT Sun Jun 14 2015/

DISCUSSION...

A weak low pressure system will slowly drift east into the plains
with a trailing shortwave rotating around the backside of that low
will cross the region today bringing chances of showers and
thunderstorms for parts of SE New Mexico and the northern Permian
Basin. A lee trough will allow southeast winds to keep good
moisture in place. Instability and deep layer shear is less than
it has been the last couple of days, but mid level rates remain
slightly above 7.0 C/km. This will keep a possibility for at least
some isolated severe storms today with hail, damaging winds and
localized flash flooding. Initiation will be off the higher terrain of
NM and parts of the Upper Trans Pecos with the help of daytime
heating and the approaching shortwave. Additional development
will occur in the Davis Mountains aided similarly by upslope flow
and daytime heating. The Lower Trans Pecos and northern Permian
Basin will be the focus into the evening hours as storms will
potentially grow upscale as they move east. Any potential for severe
weather will likely diminish with the loss of heating, but the
threat for some localized flash flooding will be remain with
Precipitable Water values of 1.25 to 1.50 inches.

A weak front will push through the Texas Panhandle tomorrow afternoon.
Believe it will stay north of the forecast area holding off rain
chances until later in the day.  The trend towards weaker upper
level flow will keep severe chances down heading into the early part
of the week.  A trough axis does remain across the region, which
will be enough to keep some chances of precipitation across West
Texas and SE New Mexico through Tuesday.  Rain chances will decrease
through the end of the week as the upper low moves off to the east
and an upper ridge begins to build in from the west.

A return to the mid to upper 90s for the majority of locations looks
likely as the ridge builds in by next weekend. There are indications
there could be some disturbances that will rotate around the ridge
in northerly flow aloft, but do not have much confidence in
keeping very high precip chances that far out. Will have to keep
an eye on the track of the tropical system in the gulf and the
potential for moisture to reach the area from Hurricane Carlos in
the Eastern Pacific to see how it may effect rain chances for our region.

Arnold

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Jun 14, 12:57 PM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT SUN JUN 14 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
157 PM CDT SUN JUN 14 2015 /1257 PM MDT SUN JUN 14 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. A FEW STORMS COULD BECOME STRONG TO SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. THE GREATER THREAT WILL BE
LOCALLY HEAVY RAINFALL WHICH COULD RESULT IN LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS
SMALL HAIL AND CLOUD TO GROUND LIGHTNING. THE GREATER CONCERN
HOWEVER WILL BE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 14, 6:21 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 PM CDT SUN JUN 14 2015

TXZ081-150045-
BIG BEND AREA-
721 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL BREWSTER COUNTY UNTIL 745 PM CDT...

A THUNDERSTORM WITH UP TO NICKEL SIZED HAIL AND WIND GUSTS AS HIGH
AS 50 MPH WAS LOCATED 4 MILES SOUTHWEST OF PERSIMMON GAP AT 721 PM
CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 2986 10324 2973 10294 2953 10316 2963 10335
TIME...MOT...LOC 0021Z 206DEG 13KT 2963 10320

05
Special weather statement, Jun 14, 6:39 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
739 PM CDT SUN JUN 14 2015

NMZ034-TXZ050-059>061-150115-
ECTOR-LOVING-WINKLER-ANDREWS-SOUTHERN LEA COUNTY-
739 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN LOVING...NORTHERN WINKLER...NORTHWESTERN
ECTOR...SOUTHEASTERN LEA AND SOUTHWESTERN ANDREWS COUNTIES UNTIL 815
PM CDT/715 PM MDT/...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 3 MILES
NORTHEAST OF JAL AT 739 PM CDT/639 PM MDT/...MOVING EAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING/1000 PM MDT SUNDAY EVENING/ FOR SOUTHEAST NEW MEXICO
AND WEST TEXAS.

&&

LAT...LON 3241 10296 3239 10264 3190 10280 3201 10342
      3239 10334
TIME...MOT...LOC 0039Z 273DEG 33KT 3215 10316
Special weather statement, Jun 14, 6:45 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
745 PM CDT SUN JUN 14 2015

TXZ058>060-067-074-075-080-081-150115-
LOVING-PECOS-WARD-WINKLER-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-MARFA PLATEAU-BIG BEND AREA-
745 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PRESIDIO...EAST CENTRAL REEVES...EASTERN LOVING...
NORTHWESTERN BREWSTER...WARD...WESTERN PECOS AND WINKLER COUNTIES
UNTIL 815 PM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8 MILES NORTH OF
KERMIT TO 10 MILES WEST FORT STOCKTON TO 20 MILES SOUTH OF MARFA AT
743 PM CDT...MOVING EAST AT 15 MPH. THE STRONGER STORMS WITHIN
THIS LINE WILL PRODUCE SMALL HAIL AND WIND GUSTS EXCEEDING 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS...SMALL HAIL...HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE. SOME STORMS COULD BECOME SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3200 10299 3079 10262 2963 10352 2986 10415
      3086 10313 3199 10357
TIME...MOT...LOC 0043Z 222DEG 12KT 3197 10311 3089 10303
          2995 10378

05
Special weather statement, Jun 14, 6:54 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
754 PM CDT SUN JUN 14 2015

TXZ045-150130-
GAINES-
754 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL GAINES COUNTY UNTIL 830 PM CDT...

A LINE OF THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS NEAR 55 MPH
WAS LOCATED FROM 6 MILES WEST OF SEAGRAVES TO 6 MILES SOUTHWEST OF
GAINES COUNTY AIRPORT AT 754 PM CDT...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3253 10239 3253 10284 3296 10274 3296 10230
TIME...MOT...LOC 0054Z 268DEG 21KT 3292 10264 3264 10271
Special weather statement, Jun 14, 7:22 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
822 PM CDT SUN JUN 14 2015

TXZ050-058-060-061-067-068-074-075-080-081-150145-
ECTOR-CRANE-PECOS-WARD-WINKLER-ANDREWS-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-MARFA PLATEAU-BIG BEND AREA-
822 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL ANDREWS...CENTRAL PECOS...EAST CENTRAL PRESIDIO...EAST
CENTRAL REEVES...EASTERN WARD...EASTERN WINKLER...ECTOR...
NORTHWESTERN BREWSTER AND WESTERN CRANE COUNTIES UNTIL 845 PM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTHWEST OF
FRANKEL CITY TO 25 MILES SOUTHWEST OF FORT STOCKTON TO 25 MILES
SOUTH ALPINE AT 821 PM CDT...MOVING EAST AT 15 MPH. WIND GUSTS TO 50
MPH AND SMALL HAIL ARE POSSIBLE IN THE STRONGER STORMS ALONG THIS
LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WIND MAY OCCUR AHEAD OF THE RAIN. DO NOT WAIT FOR THE SOUND OF
THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A
STURDY STRUCTURE AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3252 10234 3053 10262 2978 10345 2992 10388
      3060 10314 3251 10292
TIME...MOT...LOC 0121Z 269DEG 8KT 3236 10284 3060 10303
          2999 10370

05
Special weather statement, Jun 14, 7:30 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT SUN JUN 14 2015

TXZ045-050-150200-
GAINES-ANDREWS-
830 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EASTERN GAINES AND NORTH CENTRAL ANDREWS COUNTIES UNTIL 900
PM CDT...

A LINE OF THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS NEAR 55
MPH WAS LOCATED FROM 4 MILES NORTHWEST OF LOOP TO 11 MILES SOUTH OF
FAIRVIEW IN GAINES COUNTY AT 830 PM CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3252 10226 3251 10268 3296 10258 3296 10221
TIME...MOT...LOC 0130Z 280DEG 18KT 3294 10248 3255 10257

The radar

The Lubbock radar (KLBB), 110 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Gaines

When
June 14, 7:42 PM CST to 9:42 PM CST
Where
Gaines County, 3 mi SW of Seagraves to 3.84 mi SW of Seagraves
Cause
Heavy Rain
Property damage
$200
Reported by
Trained Spotter
Coordinates
32.899, -102.587

Spotter reported water 12-18 inches deep over four lanes on Highway 385 southwest of Seagraves.

Flash Flood, Gaines

When
June 14, 7:59 PM CST to 9:30 PM CST
Where
Gaines County, Seagraves to 1.55 mi WSW of Seagraves Arpt
Cause
Heavy Rain
Property damage
$200
Reported by
Trained Spotter
Coordinates
32.930, -102.550

Trained Spotter reported closed roads due to flooding in the City of Seagraves.

Flash Flood, Reagan

When
June 15, 2:43 AM CST to 4:43 AM CST
Where
Reagan County, Big Lake to 1.02 mi ENE of Big Lake
Cause
Heavy Rain
Property damage
$200
Reported by
Law Enforcement
Coordinates
31.200, -101.470

A line of thunderstorms moved across Reagan County and produced significant flooding in the city of Big Lake. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580557, 580559, 581152.